Alert archive / Colorado / Special Weather Statements in 2014

Special Weather Statement, NWS Goodland, KS

July 7, 2014Kit Carson County, Colorado

NWS Goodland, KS issued this special weather statement at Jul 7, 2014, 10:52 PM MDT for Kit Carson County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 10:52 PM MDT (04:52 UTC)
Expired
Jul 7, 2014, 11:30 PM MDT
In force
38 min
Issued by
NWS Goodland, KS

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3850 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WWUS83 KGLD 080452
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1052 PM MDT MON JUL 7 2014

COZ091-080530-
KIT CARSON COUNTY-
1052 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1048 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARICKAREE SCHOOL TO
10 MILES SOUTHEAST OF FLAGLER...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3920 10316 3956 10316 3957 10315 3954 10242
      3906 10252 3906 10317
TIME...MOT...LOC 0453Z 309DEG 16KT 3971 10292 3915 10296

$$

ROBINSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 7, 8:55 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 7, 8:55 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MDT MON JUL 7 2014

.UPDATE...
ISSUED AT 855 PM MDT MON JUL 7 2014

DOWNWARD TREND IN SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE THIS
EVENING. MONITORING SHOWERS AND STORMS OVER COLORADO. DEPENDING ON
THE CONVECTIVE OUTFLOWS...A STORM OR TWO MAY BE ABLE TO SLIDE INTO
EAST COLORADO LATER THIS EVENING. OVERALL...ATMOSPHERE HAS
STABILIZED BEHIND THE COLD FRONT MOVING THROUGH...LOCATED ALONG
AND SOUTH OF A KIT CARSON COLORADO TO GOVE KANSAS LINE. IN
ADDITION...SHORTWAVE TROUGH HAS PASSED THROUGH WITH SUBSIDENCE
MOVING IN ON THE BACK SIDE...REDUCING CONVECTIVE CHANCES FURTHER.
HAVE ADJUSTED THE FORECAST TO FIT CURRENT TRENDS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 146 PM MDT MON JUL 7 2014

UPPER FLOW WILL BE NORTHWEST TONIGHT AND TUESDAY. SURFACE HIGH
PRESSURE WILL MOVE SOUTH INTO NORTHWEST KANSAS BEHIND THE COLD FRONT
TONIGHT AND CONTINUE BUILDING INTO THE AREA TUESDAY.

THE NAM BRINGS THE COLD FRONT INTO THE NORTHERN FA EARLY THIS
EVENING.  THERE IS GOOD FORCING ASSOCIATED WITH THE COLD FRONT THIS
EVENING.  SURFACE DEWPOINTS FROM 55 TO 60 WILL BE ALIGNED WITH THE
COLD FRONT AS WELL. CAPE WILL RANGE FROM 1400 TO 2800 J/KG AND SHEAR
WILL RANGE FROM 30 TO 40KTS AS THE COLD FRONT PUSHES SOUTH ACROSS
THE FA.  BOUNDARY LAYER HELICITY VALUES WILL BE HIGH ENOUGH TO
SUPPORT ISOLATED TORNADOES IN THE EASTERN PORTION OF THE FA NEAR THE
FRONT. VERY WARM TEMPERATURES AT H7 (16,17C) WILL NEED TO BE OVERCOME
FOR STORMS TO DEVELOP. PLAN TO CONTINUE CHANCE POPS FOR THIS EVENT.

SUBSIDENCE WILL MOVE INTO THE AREA TUESDAY AND WILL PRECLUDE A
CHANCE OF THUNDERSTORMS OTHER THAN POSSIBLY AN ISOLATED STORM NEAR
THE FRONT OVER THE SOUTHWEST PORTION OF THE FA.  OTHER THAN A SLIGHT
CHANCE TUESDAY AFTERNOON IN THAT AREA, POPS WILL BE NIL.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 60S ACROSS MOST
AREAS WITH MID 60S POSSIBLE IN THE EASTERN FA.  MAX TEMPERATURES
TUESDAY WILL BE COOLER WITH READINGS IN THE LOWER TO MID 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 146 PM MDT MON JUL 7 2014

GOING INTO TUESDAY NIGHT...MODELS BEGIN SHIFT OF BROAD 500MB
RIDGE OVER THE WESTERN PORTION OF THE COUNTRY...TO MORE OVER THE
CENTRAL PORTIONS OF THE COUNTRY THROUGH MUCH OF THE WEEK...BEFORE
SHIFTING BACK WEST BY THE UPCOMING WEEKEND.

DOWN TO THE SURFACE...MODELS BRING SURFACE RIDGE OVER EASTERN KANSAS
TUESDAY NIGHT INTO WEDNESDAY...WITH LEE-SIDE TROUGH DEVELOPING
DURING THE DAY WEDNESDAY OVER EASTERN COLORADO...SHIFTING SLOWLY
EASTWARD INTO WESTERN KANSAS WEDNESDAY NIGHT INTO THURSDAY. A
SHORTWAVE DOES DEVELOP AT BASE OF TROUGH BY THE END OF THE WEEK AND
RIDE ALONG THE REMNANTS OF SYSTEM AND SETTLE OVER THE REGION FOR THE
WEEKEND INTO NEXT WEEK. AS A RESULT OF SYNOPTIC SETUP...THE CHANCE
FOR TRW/RW WILL PERSIST THROUGH THE EXTENDED PERIOD. INITIALLY BEST
CHANCES WILL OCCUR OVER WESTERN ZONES ASSOCIATED WITH DEVELOPING
LEE-SIDE TROUGH...THEN TRANSITION TO MORE BROAD COVERAGE THEREAFTER
AS SHORTWAVE SETTLES OVER THE AREA. MODELS POPS OF 20-40 PERCENT
LOOK GOOD. THE POTENTIAL FOR HEAVY DOWNPOURS WITH THESE STORMS WILL
HAVE TO BE WATCHED WITH PW/S 1.00-1.50" FOR LOCALIZED FLOODING
POTENTIAL.

850 MB TEMPERATURES WILL RANGE THROUGH THE FORECAST PERIOD FROM
AROUND +20C AT NIGHT UP TO AROUND +30C/+31C DURING THE DAY. WITH
RADIATIONAL COOLING EFFECTS AT NIGHT AND ALMOST FULL SUNSHINE DURING
THE DAY...THE FORECAST AREA WILL SEE OVERNIGHT LOWS RANGING IN THE
UPPER 50S/LOW 60S...AND HIGH TEMPERATURES REACHING WELL INTO THE
90S(WHICH WILL BE SEVERAL DEGREES ABOVE NORMAL). SOME VARIATION IN
DAYTIME HIGHS ARE POSSIBLE BY A FEW DEGREES AS A RESULT OF CLOUDS
AND EXPECTED CONVECTION THROUGHOUT THE DAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 535 PM MDT MON JUL 7 2014

VFR CONDITIONS ARE ANTICIPATED FOR THE NEXT 24 HOURS. A STORM HAS
DEVELOPED SOUTH OF GLD AND WILL CONTINUE ITS HEADING SOUTHEAST.
COLD FRONT WITH ASSOCIATED WIND SHIFT REMAINS JUST NORTH OF GLD AND
SHOULD MOVE THROUGH OVER THE NEXT HOUR OR TWO. NEXT AVIATION
CONCERN IS STORMS OVER SE WYOMING AND NEBRASKA PANHANDLE. HAVE
PLACED VCTS IN BOTH TAFS AS THIS ACTIVITY MAY BECOME A LINE AND
MOVE THROUGH ACCORDING TO SOME HIGH RES MODEL GUIDANCE. ONCE
STORMS CLEAR THE AREA...CALM CONDITIONS...CLEARING SKIES AND WEAKER
WINDS ARE ANTICIPATED AS FRONT SURGES SOUTH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...RRH
SHORT TERM...FS
LONG TERM...JN
AVIATION...RRH
Hazardous weather outlook, Jul 7, 8:58 PM MDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT MON JUL 7 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081715-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
858 PM MDT MON JUL 7 2014 /958 PM CDT MON JUL 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM LATE WEDNESDAY THROUGH SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 7, 5:15 PM MDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT MON JUL 7 2014

KSZ015-016-029-072345-
GOVE-GRAHAM-SHERIDAN-
615 PM CDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...GOVE
COUNTY IN WEST CENTRAL KANSAS AND GRAHAM COUNTY IN NORTHWEST
KANSAS...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENOKEE TO 6 MILES
EAST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. THESE WINDS MAY ALSO LEAD TO LOCALLY REDUCED
VISIBILITIES IN BLOWING DUST.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3913 9961 3912 10014 3869 10016 3870 10082
      3886 10082 3953 10014 3953 9960
TIME...MOT...LOC 2315Z 297DEG 26KT 3936 10001 3865 10079

ROBINSON
Local storm report, Jul 7, 5:44 PM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     OAKLEY                  39.13N 100.85W
07/07/2014                   LOGAN              KS   EMERGENCY MNGR

            SEVERAL 6 TO 8 INCH TREE LIMBS DOWN. SOME TREES ALSO
            DOWN. A COUPLE OF CANOPIES ON BUILDINGS DOWNTOWN WERE
            BLOWN OFF. TIME ESTIMATED BY RADAR.

&&

BRB
Special weather statement, Jul 7, 8:07 PM MDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT MON JUL 7 2014

KSZ004-080245-
NORTON-
907 PM CDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALMENA...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3969 9963 4000 9997 4001 9963 4000 9961
TIME...MOT...LOC 0208Z 316DEG 17KT 3990 9976

ROBINSON
Special weather statement, Jul 7, 9:15 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT MON JUL 7 2014

COZ091-080345-
KIT CARSON COUNTY-
915 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 913 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ARRIBA...OR 8 MILES
NORTHWEST OF FLAGLER...MOVING SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3920 10316 3949 10316 3935 10267 3924 10277
      3904 10300 3904 10305 3911 10317
TIME...MOT...LOC 0315Z 312DEG 14KT 3936 10318

ROBINSON
Special weather statement, Jul 7, 9:47 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT MON JUL 7 2014

COZ091-080415-
KIT CARSON COUNTY-
947 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 946 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF FLAGLER...MOVING EAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3956 10316 3957 10315 3957 10283 3944 10244
      3904 10266 3904 10270 3918 10317
TIME...MOT...LOC 0347Z 269DEG 4KT 3939 10307

ROBINSON
Special weather statement, Jul 7, 10:52 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1052 PM MDT MON JUL 7 2014

COZ091-080530-
KIT CARSON COUNTY-
1052 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1048 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARICKAREE SCHOOL TO
10 MILES SOUTHEAST OF FLAGLER...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3920 10316 3956 10316 3957 10315 3954 10242
      3906 10252 3906 10317
TIME...MOT...LOC 0453Z 309DEG 16KT 3971 10292 3915 10296

ROBINSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:40 PM MDTSevere Thunderstorm WarningGLDNorton26 min
Jul 7, 8:07 PM MDTSpecial Weather StatementGLDNorton38 min
Jul 7, 6:05 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson55 min
Jul 7, 6:56 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson20 min
Jul 7, 9:15 PM MDTSpecial Weather StatementGLDKit Carson30 min
Jul 7, 9:47 PM MDTSpecial Weather StatementGLDKit Carson28 min
Jul 7, 9:59 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min

Nearby

Special Weather Statements in Colorado, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.